NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

A patient asks to see their own health records. What is correct in the UK?

  1. AOnly doctors are allowed to see health records
  2. BPatients can see their records only with a court order
  3. CPatients can only see their records once they have been discharged
  4. DPatients have a legal right to request access to their records
2.Nursing fundamentalsHard

Which feature suggests that a sore area is a moisture lesion rather than a pressure ulcer?

  1. AA dark area of necrotic tissue over the heel
  2. BDiffuse, irregular redness in a skin fold, not over a bone
  3. CA deep wound with straight edges over the hip
  4. DA circular area of damage directly over the sacral bone
3.Infection control & patient safetyMedium

Which room lighting is safest at night for a patient at high risk of falls?

  1. AA low night light that lights the path to the bathroom
  2. BOnly the light from the television screen
  3. CComplete darkness so the patient sleeps more deeply
  4. DBright overhead lights left on all night in the room
4.Infection control & patient safetyHard

During bedside handoff, the patient says, “I’m allergic to sulfa drugs,” but no allergy is recorded. What should the nurse do?

  1. AIgnore it, because the electronic record is more reliable than the patient’s memory
  2. BTell the patient that sulfa drugs are always safe
  3. CClarify the reaction, update the allergy record and tell the prescriber
  4. DWait until the patient is discharged to update the record
5.Prioritization & delegationMedium

Before giving a scheduled dose of metoprolol, which assessment is most important?

  1. AApical pulse and blood pressure
  2. BTemperature and the latest pain score
  3. CBlood glucose and weight
  4. DBowel sounds and urine color
6.Prioritization & delegationHard

Which patient with cirrhosis should the nurse see first?

  1. AVomiting bright red blood, heart rate 120/min
  2. BWants to talk about stopping drinking alcohol for good
  3. CLarge ascites that is unchanged from yesterday
  4. DLong-standing jaundice and itchy skin, asking for cream
7.Clinical nursingMedium

A patient's seizure has lasted more than five minutes. What does this mean?

  1. ARestrain the limbs to stop the movements
  2. BIt should be treated as status epilepticus and emergency medication given
  3. CPlace something in the mouth to prevent tongue biting
  4. DIt is normal and needs no treatment
8.Clinical nursingHard

An acutely ill patient without COPD is on 15 L/min oxygen, and their SpO2 is now 100% and stable. What should be done?

  1. AIncrease the oxygen further to build up a reserve
  2. BStop the oxygen and the saturation monitoring because the patient is now well
  3. CReduce the oxygen to keep the SpO2 within the prescribed target range
  4. DKeep the oxygen at 15 L/min for at least a week to be on the safe side
9.Lab values & electrolytesMedium

A patient on warfarin for atrial fibrillation has a target INR of 2.0–3.0. How does the usual target for a patient with a mechanical mitral valve compare?

  1. AHigher, about 2.5–3.5
  2. BLower, about 1.0–1.5
  3. CThe same, 2.0–3.0
  4. DMuch higher, about 5.0–6.0
10.Lab values & electrolytesHard

A patient with kidney stones and fatigue has a calcium of 11.6 mg/dL (2.9 mmol/L), a high parathyroid hormone (PTH) and a low phosphate. Which condition is most likely?

  1. APrimary hyperparathyroidism
  2. BHypoparathyroidism
  3. CCancer-related hypercalcemia
  4. DVitamin D deficiency
11.PharmacologyMedium

After a vaccination, why is a person asked to wait for a short time before leaving?

  1. ATo check that the vaccine has already created protective antibodies
  2. BTo measure the person's temperature for fever
  3. CTo make sure the injection site does not bruise
  4. DTo watch for anaphylaxis, which usually starts within minutes
12.PharmacologyHard

Why is vancomycin given by mouth, not intravenously, for Clostridioides difficile infection?

  1. AIntravenous vancomycin causes C. difficile infection
  2. BOral vancomycin is not absorbed, so it reaches high levels in the colon
  3. CThe oral form is cheaper but has the same effect as IV
  4. DOral vancomycin is absorbed into the blood better than IV vancomycin
13.Med-surg: cardiovascular & respiratoryMedium

According to current guidance, when should oxygen be given to a patient with an acute coronary syndrome?

  1. ANever, because oxygen harms heart muscle
  2. BOnly when SpO₂ is below the target range
  3. COnly once the troponin result is available
  4. DAlways at 15 L/min, whatever the saturation
14.Med-surg: cardiovascular & respiratoryHard

An 84-year-old with heart failure becomes breathless with new crackles and a rising blood pressure during a blood transfusion. What should the nurse suspect?

  1. AA mild febrile reaction
  2. BNormal effects of the transfusion
  3. CAn acute haemolytic reaction from wrong blood
  4. DTransfusion-associated circulatory overload
15.Med-surg: neuro, endocrine & renalMedium

A patient has just started haemodialysis. What usually happens to their protein needs?

  1. AThey stay exactly the same as they were before dialysis
  2. BThey increase, because dialysis removes amino acids
  3. CProtein must be replaced only by IV infusion
  4. DThey fall to almost zero to rest the kidneys
16.Med-surg: neuro, endocrine & renalHard

At 03:00 a patient's glucose is 3.6 mmol/L, but before breakfast it is high. They take a long-acting insulin in the evening. What should the nurse do?

  1. AIgnore the night reading and act on the morning value only
  2. BStop all insulin permanently and monitor glucose four-hourly
  3. CTreat the low and report the pattern so the evening dose is reviewed
  4. DGive extra insulin at 03:00 because the morning value will be high
17.Med-surg: GI, perioperative & oncologyMedium

A day after a spinal anaesthetic, a patient has a headache that is worse when sitting up and better when lying flat. What is the most likely cause?

  1. AA side effect of the antibiotic
  2. BMigraine caused by hospital lighting
  3. CRaised blood pressure from pain
  4. DPost-dural puncture headache
18.Med-surg: GI, perioperative & oncologyHard

A patient is booked for a urea breath test for H. pylori. Which medicine should usually be stopped 2 weeks before the test?

  1. AOmeprazole
  2. BAmlodipine
  3. CLevothyroxine
  4. DParacetamol (acetaminophen)
19.Maternity & obstetric nursingMedium

A woman has painful haemorrhoids after a vaginal birth. Which measure is appropriate?

  1. AStraining hard to open the bowels
  2. BSitz baths, cold pads and stool softeners
  3. CSitting on a hard surface for long periods
  4. DAvoiding all fluids to prevent loose stools
20.Maternity & obstetric nursingHard

A woman at 28 weeks has itching, and her liver tests and bile acids are raised. Which advice is most important?

  1. AItching proves the baby is healthy
  2. BStop attending antenatal visits once itching settles
  3. CReport reduced fetal movements straight away
  4. DTake a hot bath to relieve the itching
21.Pediatric nursingMedium

Why is the Lund and Browder chart preferred over the adult "rule of nines" for estimating burn size in children?

  1. AIt measures the depth of the burn rather than its area
  2. BIt adjusts for the larger head and smaller legs of young children
  3. CIt is mainly used for small burns of the hands, feet and face in children
  4. DIt counts the number of blisters on the body
22.Pediatric nursingHard

A child with a central venous catheter for chemotherapy develops fever and rigors shortly after the line is flushed. What should the nurse suspect?

  1. AAn allergy to the saline flush
  2. BA catheter-related bloodstream infection
  3. CA normal reaction to the chemotherapy
  4. DA blocked line that needs more forceful flushing
23.Mental health nursingMedium

Which group of findings suggests serotonin syndrome?

  1. ASlowly developing rigidity with low reflexes and high fever over several days after an antipsychotic
  2. BAgitation, sweating, tremor, hyperreflexia and clonus starting within hours of a drug change
  3. CLow temperature and slow heart rate
  4. DWeight gain and dry mouth
24.Mental health nursingHard

In the second session of a new therapy group, members argue about rules and one member challenges the leader's authority. How should the leader interpret this?

  1. AIt is a normal stage of group development, to be handled openly and calmly
  2. BThe member who challenged the leader should be removed
  3. CThe group has failed and should be ended before anyone is upset
  4. DThe leader should avoid all conflict by making every decision alone
25.Nursing math & unit conversionsMedium
1234567891011121:55 AM?00:5501:5513:5502:55

Practice exercise (made-up values, not clinical guidance). A dose is charted at 1:55 AM. Which entry is the same time on the 24-hour clock? Click it.

1:55 AM
  1. 100:55
  2. 201:55
  3. 313:55
  4. 402:55
26.Nursing math & unit conversionsHard
14.9 g/dL? g/L1 L = 10 dL

Practice exercise (made-up values, not clinical guidance). A haemoglobin result is 14.9 g/dL. Express it in g/L Hb.

14.9 g/dL1 L = 10 dL
Hb = g/L
27.Dosage calculationsMedium
30 kg15 mg/kg/day4× per dayD = ? mg

A patient weighs 30 kg. The prescribed dose is 15 mg/kg per day, given in 4 equal doses. How many milligrams D are given per dose?

30 kg15 mg/kg/day4× per day
D = mg
28.Dosage calculationsHard
125 mg/5 mLV = ? mL

A child weighing 28 kg is prescribed 15 mg/kg per dose of an oral suspension that contains 125 mg in 5 mL. What volume V do you give?

28 kg15 mg/kg125 mg/5 mL
V = mL
29.IV infusion ratesMedium
920 mLleft? mL/h6 h left

1000 mL was ordered over 8 hours. After 2 hours you find that 920 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

1000 mL / 8 hafter 2 h: 920 mL
R = mL/h
30.IV infusion ratesHard
200 mg250 mL20 mL/h? mg/h

A bag contains 200 mg of a drug in 250 mL and runs at 20 mL/h. How many milligrams per hour D does the patient receive?

200 mg/250 mL20 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
50 units100 mLregular insulin? mL/h65 kg0.1 units/kg/h

Practice exercise (made-up values, not clinical guidance). An infusion contains 50 units of regular insulin in 100 mL. The order is 0.1 units/kg/h for a patient who weighs 65 kg. Find the pump rate R in mL/h. Round to one decimal place.

50 units/100 mL0.1 units/kg/h65 kg
R = mL/h
32.Pediatric & critical-care dosingHard
500 mg250 mLdobutamine? mL/h102 kg2.5 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dobutamine 500 mg in 250 mL. The order is 2.5 mcg/kg/min for a patient who weighs 102 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

500 mg/250 mL2.5 mcg/kg/min102 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftmilk240 mLtea200 mLIV infusion125 mL/h × 12 hIV antibiotic2 × 100 mLurine350 mLurine325 mLurine175 mLurine200 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The patient weighs 90 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

90 kg12 hurine: 350 mLurine: 325 mLurine: 175 mLurine: 200 mL
U = mL/kg/h
34.IV fluids & fluid balanceHard
500 mL50 mL infused125 mL/h21:30t = ? h

Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 125 mL/h. At 21:30, 50 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

500 mL50 mL infused125 mL/h
t = h
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 99% on supplemental oxygen, blood pressure 150/90 mmHg, pulse 58/min, alert, temperature 39.0 °C. What is the NEWS2 total score?

RR 18SpO₂ 99%O₂SBP 150HR 58AT 39.0 °C
NEWS2 =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 86% on room air, blood pressure 142/86 mmHg, pulse 64/min, alert, temperature 38.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 14SpO₂ 86%airSBP 142HR 64AT 38.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium

Practice values: Na⁺ 144 mmol/L, glucose 5.9 mmol/L and urea 19 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 144 mmol/Lglucose 5.9 mmol/Lurea 19 mmol/L
Osm = mOsm/kg
38.Arterial blood gas interpretationHard

Practice values: Na⁺ 137, Cl⁻ 87 and HCO₃⁻ 16 mmol/L. Calculate the delta ratio (AG − 12)/(24 − HCO₃⁻), using AG = Na⁺ − (Cl⁻ + HCO₃⁻). Give two decimals.

Na⁺ 137 mmol/LCl⁻ 87 mmol/LHCO₃⁻ 16 mmol/L
delta ratio =
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Fridericia’s formula QTc = QT/∛RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV2:1 AV block (type undetermined)second-degree AV block type IIsinus bradycardiasecond-degree AV block type I (Wenckebach)

Interpret this lead II strip. Which interpretation can you defend from this single strip? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 12:1 AV block (type undetermined)
  2. 2second-degree AV block type II
  3. 3sinus bradycardia
  4. 4second-degree AV block type I (Wenckebach)

3Solutions

1.Nursing fundamentals

Answer: D · Patients have a legal right to request access to their records

Why this is the answer

Under data protection law, patients can request access to their health records. The nurse explains the local process for making a request.

Answer

D · Patients have a legal right to request access to their records
2.Nursing fundamentals

Answer: B · Diffuse, irregular redness in a skin fold, not over a bone

Why this is the answer

Moisture lesions are usually superficial, diffuse and irregular, often in the natal cleft or skin folds. Pressure ulcers are typically over bony prominences and may have necrotic tissue.

Answer

B · Diffuse, irregular redness in a skin fold, not over a bone
3.Infection control & patient safety

Answer: A · A low night light that lights the path to the bathroom

Why this is the answer

A night light lets the patient see obstacles and the way to the bathroom without disturbing sleep. Many falls happen in the dark on the way to the toilet.

Answer

A · A low night light that lights the path to the bathroom
4.Infection control & patient safety

Answer: C · Clarify the reaction, update the allergy record and tell the prescriber

Why this is the answer

Bedside handoff lets patients correct errors. The nurse asks about the reaction, updates the record and alerts the prescriber and pharmacy so current and future orders can be checked.

Answer

C · Clarify the reaction, update the allergy record and tell the prescriber
5.Prioritization & delegation

Answer: A · Apical pulse and blood pressure

Why this is the answer

Metoprolol can cause bradycardia and hypotension, so the nurse checks the apical pulse and blood pressure first. The dose is held and reported according to the prescribed parameters.

Answer

A · Apical pulse and blood pressure
6.Prioritization & delegation

Answer: A · Vomiting bright red blood, heart rate 120/min

Why this is the answer

Vomiting blood with a fast pulse suggests bleeding esophageal varices, which can quickly be fatal. The other findings are chronic or stable.

Answer

A · Vomiting bright red blood, heart rate 120/min
7.Clinical nursing

Answer: B · It should be treated as status epilepticus and emergency medication given

Why this is the answer

A seizure lasting five minutes or longer, or repeated seizures without recovery, is treated as status epilepticus. Protect from injury, give oxygen and give emergency anticonvulsants as prescribed.

Answer

B · It should be treated as status epilepticus and emergency medication given
8.Clinical nursing

Answer: C · Reduce the oxygen to keep the SpO2 within the prescribed target range

Why this is the answer

Oxygen is prescribed to a target range, usually 94–98% for most patients. Once the patient is stable it should be weaned down, as unnecessary hyperoxia has no benefit and can be harmful.

Answer

C · Reduce the oxygen to keep the SpO2 within the prescribed target range
9.Lab values & electrolytes

Answer: A · Higher, about 2.5–3.5

Why this is the answer

Mechanical heart valves, especially in the mitral position, have a high risk of thrombosis, so the INR target is usually higher, about 2.5–3.5. An INR of 5 or more carries a high bleeding risk.

Answer

A · Higher, about 2.5–3.5
10.Lab values & electrolytes

Answer: A · Primary hyperparathyroidism

Why this is the answer

In primary hyperparathyroidism, usually from an adenoma, PTH is high despite high calcium, and phosphate is low because PTH increases its excretion. Cancer-related hypercalcemia typically has a suppressed PTH.

Answer

A · Primary hyperparathyroidism
11.Pharmacology

Answer: D · To watch for anaphylaxis, which usually starts within minutes

Why this is the answer

Anaphylaxis after vaccination is rare but usually begins soon after the injection. Staff and adrenaline must be available during the observation period.

Answer

D · To watch for anaphylaxis, which usually starts within minutes
12.Pharmacology

Answer: B · Oral vancomycin is not absorbed, so it reaches high levels in the colon

Why this is the answer

Oral vancomycin stays in the gut and acts directly on C. difficile in the colon. IV vancomycin is not excreted into the gut in useful amounts, so it does not treat this infection.

Answer

B · Oral vancomycin is not absorbed, so it reaches high levels in the colon
13.Med-surg: cardiovascular & respiratory

Answer: B · Only when SpO₂ is below the target range

Why this is the answer

Routine high-flow oxygen in patients who are not hypoxaemic offers no benefit and may increase infarct size. Oxygen is given when saturation falls below the target (for example below 90% in some guidelines, below 94% in others).

Answer

B · Only when SpO₂ is below the target range
14.Med-surg: cardiovascular & respiratory

Answer: D · Transfusion-associated circulatory overload

Why this is the answer

Transfusion-associated circulatory overload causes breathlessness, crackles, raised BP and JVP during or soon after transfusion, especially in older people and those with heart or kidney disease. The transfusion is stopped or slowed, the patient sat up and given oxygen, and diuretics may be prescribed. Slow rates and single units with reassessment reduce the risk.

Answer

D · Transfusion-associated circulatory overload
15.Med-surg: neuro, endocrine & renal

Answer: B · They increase, because dialysis removes amino acids

Why this is the answer

Before dialysis, a moderate protein intake may be advised. Dialysis removes amino acids and protein, so needs rise, and malnutrition is a common risk. A renal dietitian sets individual targets.

Answer

B · They increase, because dialysis removes amino acids
16.Med-surg: neuro, endocrine & renal

Answer: C · Treat the low and report the pattern so the evening dose is reviewed

Why this is the answer

Nocturnal hypoglycaemia must be treated. A high morning glucose after a night-time low may reflect rebound (the Somogyi effect) or a separate cause; in either case the evening insulin regimen needs review. Giving extra insulin at night would make the hypoglycaemia worse.

Answer

C · Treat the low and report the pattern so the evening dose is reviewed
17.Med-surg: GI, perioperative & oncology

Answer: D · Post-dural puncture headache

Why this is the answer

CSF leaking through the dural puncture lowers pressure and causes a positional headache. Fluids, simple analgesia and caffeine may help, and the anaesthetist is informed; an epidural blood patch is sometimes needed.

Answer

D · Post-dural puncture headache
18.Med-surg: GI, perioperative & oncology

Answer: A · Omeprazole

Why this is the answer

PPIs suppress H. pylori and can give false-negative breath or stool tests, so they are usually stopped 2 weeks before. Antibiotics are usually stopped 4 weeks before testing.

Answer

A · Omeprazole
19.Maternity & obstetric nursing

Answer: B · Sitz baths, cold pads and stool softeners

Why this is the answer

Sitz baths, cold or witch hazel pads, topical treatments, fluids, fibre and stool softeners reduce pain and prevent constipation and straining.

Answer

B · Sitz baths, cold pads and stool softeners
20.Maternity & obstetric nursing

Answer: C · Report reduced fetal movements straight away

Why this is the answer

Intrahepatic cholestasis is linked with stillbirth, especially with high bile acids. Women are monitored closely, told to report reduced movements and may be offered birth earlier. Cool baths and emollients ease itching.

Answer

C · Report reduced fetal movements straight away
21.Pediatric nursing

Answer: B · It adjusts for the larger head and smaller legs of young children

Why this is the answer

In young children the head makes up a larger share and the legs a smaller share of body surface area than in adults. The Lund and Browder chart adjusts for age, giving a more accurate estimate to guide fluid treatment.

Answer

B · It adjusts for the larger head and smaller legs of young children
22.Pediatric nursing

Answer: B · A catheter-related bloodstream infection

Why this is the answer

Fever and rigors linked to flushing or use of a central line strongly suggest line infection. Blood cultures are taken (often from the line and a peripheral vein) and IV antibiotics are started urgently, especially if the child is neutropenic.

Answer

B · A catheter-related bloodstream infection
23.Mental health nursing

Answer: B · Agitation, sweating, tremor, hyperreflexia and clonus starting within hours of a drug change

Why this is the answer

Serotonin syndrome develops quickly after a new serotonergic drug, a higher dose or an interaction. Neuromuscular excitation (hyperreflexia, clonus), autonomic signs and agitation are typical.

Answer

B · Agitation, sweating, tremor, hyperreflexia and clonus starting within hours of a drug change
24.Mental health nursing

Answer: A · It is a normal stage of group development, to be handled openly and calmly

Why this is the answer

Conflict and challenges to the leader are typical of the storming stage. Handling them openly and non-defensively helps the group develop norms and move into productive work.

Answer

A · It is a normal stage of group development, to be handled openly and calmly
25.Nursing math & unit conversions

Answer: 01:55

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

1 AM → 01

Answer

01:55

Answer

01:55
26.Nursing math & unit conversions

Answer: Hb = 149 g/L

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Convert

Hb = 14.9 g/dL × 10 dL/L = 149 g/L

Answer

Hb = 149 g/L
27.Dosage calculations

Answer: D = 112.5 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

15·30 = 450 mg

Per dose

D = 450/4 = 112.5 mg

Answer

D = 112.5 mg
28.Dosage calculations

Answer: V = 16.8 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

15·28 = 420 mg

Volume

V = (420/125)·5 = 16.8 mL

Answer

V = 16.8 mL
29.IV infusion rates

Answer: R = 153.3 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1000/8 = 125 mL/h

New rate

R = 920/6 = 153.3 mL/h

Answer

R = 153.3 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: D = 16 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

200/250 = 0.8 mg/mL

Dose rate

D = 0.8·20 = 16 mg/h

Answer

D = 16 mg/h
31.Pediatric & critical-care dosing

Answer: R = 13 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

0.1·65 = 6.5 units/h

Concentration

50/100 = 0.5 units/mL

Pump rate

R = 6.5/0.5 = 13 mL/h

Answer

R = 13 mL/h
32.Pediatric & critical-care dosing

Answer: R = 7.7 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

500 mg = 500 000 mcg
500 000/250 = 2000 mcg/mL

Dose per minute and per hour

2.5·102 = 255 mcg/min
255·60 = 15300 mcg/h

Pump rate

R = 15300/2000 = 7.65 ≈ 7.7 mL/h

Answer

R = 7.7 mL/h
33.IV fluids & fluid balance

Answer: U = 0.97 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

350 + 325 + 175 + 200 = 1050 mL

Per kilogram per hour

U = 1050/(90·12) = 0.9722 ≈ 0.97 mL/kg/h

Answer

U = 0.97 mL/kg/h
34.IV fluids & fluid balance

Answer: t = 3.6 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

500 − 50 = 450 mL

Time

t = 450/125 = 3.6 h

Answer

t = 3.6 h

That is about 3 h 36 min, so the bag runs out at about 01:06.

35.Clinical assessment scores

Answer: NEWS2 = 3

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 99% → 0
on oxygen → 2
SBP 150 mmHg → 0
HR 58/min → 0
alert (A) → 0
T 39.0 °C → 1

Add

NEWS2 = 0 + 0 + 2 + 0 + 0 + 0 + 1 = 3

Answer

NEWS2 = 3
36.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 86% → 3
on air → 0
SBP 142 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 38.8 °C → 1

Total and red scores

NEWS2 = 0 + 3 + 0 + 0 + 0 + 0 + 1 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

37.Arterial blood gas interpretation

Answer: Osm = 313 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·144 + 5.9 + 19 = 312.9 ≈ 313 mOsm/kg

Answer

Osm = 313 mOsm/kg
38.Arterial blood gas interpretation

Answer: delta ratio = 2.75

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 137 − (87 + 16) = 34

Delta ratio

(34 − 12)/(24 − 16) = 22/8 = 2.75

Answer

delta ratio = 2.75

Above 2: an added metabolic alkalosis.

39.ECG rhythm strip interpretation

Answer: QTc = 0.431 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 10 × 0.04 = 0.40 s
RR = 20 × 0.04 = 0.80 s

Fridericia’s formula

QTc = 0.40/∛0.80 = 0.40/0.9283 = 0.431 s

Answer

QTc = 0.431 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (431 ms)

40.ECG rhythm strip interpretation

Answer: 2:1 AV block (type undetermined)

2:1 AV block: with two P waves for every QRS, no two conducted P waves follow each other, so you cannot see whether the PR would lengthen (type I) or stay constant (type II) before a non-conducted P wave. From one strip it is called a 2:1 AV block; a longer strip or a change in the conduction ratio decides the type. A narrow QRS makes type I more likely and a wide QRS type II, but neither proves it.

Five steps

1. Rate: R–R = 42 small boxes, 1500 ÷ 42 ≈ 36 per minute.
2. Rhythm: regular, every R–R is 1.68 s.
3. P waves: upright and regular (P–P 0.84 s, 71 per minute), two for every QRS.
4. PR interval: constant at 0.16 s in the conducted beats.
5. QRS: 0.14 s, wide (0.12 s or more).

Why the type stays open

Every second P wave is not conducted, so no two conducted beats follow each other and a lengthening PR could never show.
2:1 AV block (type undetermined)

Answer

2:1 AV block (type undetermined)

A narrow QRS makes type I more likely and a wide QRS type II, but only a longer strip or a change in the conduction ratio decides.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions